Alert archive / Pennsylvania / Flash Flood Warnings in 1996
Flash Flood Warning 201, NWS State College, PA
NWS State College, PA issued this flash flood warning at Nov 8, 1996, 4:05 PM EST for Lancaster County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 8, 1996, 4:05 PM EST (21:05 UTC)
- Expired
- Nov 8, 1996, 8:00 PM EST
- In force
- 4 hr
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Lancaster County, PA
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 563 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 252 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCTP 082108 FFWCTP PAC071-075-107-090100- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 405 PM EST FRI NOV 8 1996 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 800 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS...S... IN PENNSYLVANIA ...LANCASTER COUNTY...LEBANON COUNTY...SCHUYLKILL COUNTY HEAVY RAINS CONTINUE ACROSS LANCASTER... SCHUYLKILL AND LEBANON COUNTIES THIS EVENING. BETWEEN 2 AND 3.5 INCHES OF RAIN HAS FALLEN OVER THE AREA DURING THE AFTERNOON...AND ADDITIONAL RAIN IS EXPECTED THIS EVENING. FLOODING OF SMALL STREAMS AND CREEKS IS LIKELY THIS EVENING. FLOODING OF POOR DRAINAGE AND URBAN AREAS WILL ALSO OCCUR. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Nov 8, 3:49 PM EST, 16 minutes earlier.
Area forecast discussion, Nov 8, 3:49 PM EST, 16 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR LAKE EFFECT NATIONAL WEATHER SERVICE HARRISBURG, PA 348 PM EST FRI NOV 08 1996 PER CORD WITH PIT/PHL WILL KEEP FFA GOING INTO THIS EVENING. TOR WATCH TIL 7 PM FOR FAR E CWA. TIOGA CNTY ESPECIALLY HARD HIT WITH FLOODING. SEVERAL COUNTIES TO OUR SOUTH REPORTING DAMAGE(POSSIBLE TOR). COLD FRONT JUST EAST OF UCA-AVP-LNS LINE AND MOVING EVER SO SLOWLY EAST. STRONG 8H JET FEEDING COPIOUS AMOUNTS OF MOISTURE INTO BNDRY. PROGS FCST 80 KT 8H JET ACROSS NJ THIS EVE! THIS COMBINATION HAS PRODUCED WIDESPREAD 1-3 INCH RAIN AMOUNTS ACROSS CWA TODAY. SHOWERS WILL DIMINISH FROM WEST TO EAST THIS EVE WITH PRECIP TAPERING OFF TO SHOWERS ACROSS FAR E CWA BEFORE MIDNIGHT. 5H VORT TO MOVE THRU CWA SAT MORNING BRINGING ADDITIONAL RW- /POSSIBLE SW- ACROSS NW PA DURING THE EARLY PAT OF SAT. LAKE EFFECT SNOW OUTLOOK FRI 7 PM TO SAT 7 AM...N SAT 7 AM TO SAT 7 PM...Y (SYNOPTIC SW-) SAT 7 PM TO SUN 7 AM...Y WINTHER
In the hours before
Local storm report, Nov 8, 10:57 AM EST, 5 hours 8 minutes before
PAZ004-005-010-011-017>019-024>027-033>035-301800- STORM REPORT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1055 AM EST FRI NOV 8 1996 ...PROBABLE TORNADO IN BEDFORD COUNTY... REPORTS FROM EMERGENCY MANAGEMENT IN BEDFORD COUNTY INDICATE THAT A TORNADO PROBABLY TOUCHED DOWN IN WOLFSBURG ABOUT 830 AM EST THIS MORNING. 9 HOMES AND 2 BUSINESSES WERE DAMAGED...1 HOME AND 2 GARAGES WERE COMPLETELY DESTROYED. 3 HOMES AND A TRAILER WERE HEAVILY DAMAGED. TWO INJURIES WERE REPORTED. THERE WERE NO DEATHS. AN EYEWITNESS REPORTED SEEING A FUNNEL CLOUD IN WOLFSBURG. EMERGENCY MANAGEMENT DESCRIPTION OF THE DAMAGE ALSO INDICATED THAT THIS EVENT WAS PROBABLY A TORNADO. REPRESENTATIVES FROM THE NATIONAL WEATHER SERVICE PLAN TO SURVEY THE AREA THIS AFTERNOON. DUNHAM
Local storm report, Nov 8, 11:15 AM EST, 4 hours 50 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1115 AM EST FRI NOV 08 1996
...THE FOLLOWING IS A PRELIMINARY REPORT OF THE SEVERE WEATHER AND
FLOODING OBSERVED DURING THE SEVERE WX AND FLASH FLOOD EVENT FRIDAY
MORNING. ADDITIONS OR CORRECTIONS MAY BE MADE AFTER FURTHER INFORMATION
IS RECEIVED AND PROCESSED...
TIME EST ...CITY LOCATION..........ST ...EVENT/REMARKS
...COUNTY LOCATION........
650 AM BEDFORD PA FLOODING
11/08/96 BEDFORD STREET AND BASEMENT
FLOODING
820 AM WELLSBORO PA FLOODING
11/08/96 TIOGA SEVERAL ROADS CLOSED
830 AM WOLFSBURG PA TORNADO
11/08/96 BEDFORD HOUSE DESTROYED
TREES/WIRES DOWN
915 AM SMITH TWP PA WIND DAMAGE
11/08/96 BEDFORD WIRES DOWN ON RT 22
930 AM WARRIORS MARK TWP PA WIND DAMAGE
11/08/96 HUNTINGDON POWER POLES/TREES
DOWN ON SR 4025
940 AM STATE COLLEGE PA WIND DAMAGE
11/08/96 CENTRE 55 MPH GUST
1005 BURNHAM PA WIND DAMAGE
11/08/96 MIFFLIN ROOF OFF CAR WASH
FITZGERALDSpecial weather statement, Nov 8, 11:52 AM EST, 4 hours 13 minutes before
PAZ004>006-010>012-017>019-024>028-033>036-082100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1152 AM EST FRI NOV 8 1996 ...TORNADO WATCH CANCELED FOR CENTRAL PENNSYLVANIA MOUNTAINS... ...FLASH FLOOD WATCH CONTINUES FOR ALL OF CENTRAL PENNSYLVANIA THROUGH LATE AFTERNOON... THE FOLLOWING COUNTIES REMAIN UNDER A FLASH FLOOD WATCH UNTIL 4 PM... CLINTON... CENTRE... MIFFLIN... JUNIATA... FRANKLIN... FULTON... AND HUNTINGDON. THE COLD FRONT...RESPONSIBLE FOR NUMEROUS REPORTS OF SEVERE WEATHER AS WELL AS A POSSIBLE TORNADO IN BEDFORD COUNTY...HAS PUSHED EAST OF THE AREA LATE FRIDAY MORNING. THEREFORE...THE THREAT FOR SEVERE WEATHER AND TORNADOES IS OVER ACROSS THE CENTRAL MOUNTAINS OF PENNSYLVANIA. BEHIND THE FRONT...LIGHT TO OCCASIONALLY MODERATE RAIN WILL CONTINUE OVER THE AREA THROUGH MID AFTERNOON. THIS WILL PROLONG THE THREAT OF FLASH FLOODING INTO LATE AFTERNOON. FITZGERALD
Special weather statement, Nov 8, 11:54 AM EST, 4 hours 11 minutes before
PAZ004>006-010>012-017>019-024>028-033>036-082100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1152 AM EST FRI NOV 8 1996 ...TORNADO WATCH CANCELED FOR CENTRAL PENNSYLVANIA MOUNTAINS... ...FLASH FLOOD WATCH CONTINUES FOR ALL OF CENTRAL PENNSYLVANIA THROUGH LATE AFTERNOON... THE FOLLOWING COUNTIES REMAIN UNDER A FLASH FLOOD WATCH UNTIL 4 PM... CLINTON... CENTRE... MIFFLIN... JUNIATA... FRANKLIN... FULTON... AND HUNTINGDON. THE COLD FRONT...RESPONSIBLE FOR NUMEROUS REPORTS OF SEVERE WEATHER AS WELL AS A POSSIBLE TORNADO IN BEDFORD COUNTY...HAS PUSHED EAST OF THE AREA LATE FRIDAY MORNING. THEREFORE...THE THREAT FOR SEVERE WEATHER AND TORNADOES IS OVER ACROSS THE CENTRAL MOUNTAINS OF PENNSYLVANIA. BEHIND THE FRONT...LIGHT TO OCCASIONALLY MODERATE RAIN WILL CONTINUE OVER THE AREA THROUGH MID AFTERNOON. THIS WILL PROLONG THE THREAT OF FLASH FLOODING INTO LATE AFTERNOON. FITZGERALD
Special weather statement, Nov 8, 3:05 PM EST, 1 hour before
PAZ053-058-059-065-066-090000- SPECIAL WEATHER STATEMENT - TORNADO WATCH NATIONAL WEATHER SERVICE STATE COLLEGE PA 305 PM EST FRI NOV 8 1996 ...TORNADO WATCH HAS BEEN EXTENDED FOR THE EASTERN SUSQUEHANNA VALLEY UNTIL 7 PM... THE FOLLOWING COUNTIES REMAIN UNDER A TORNADO WATCH UNTIL 7 PM: COLUMBIA... SCHUYLKILL... LEBANON... LANCASTER... AND YORK. A STRONG COLD FRONT LOCATED OVER THE SUSQUEHANNA VALLEY WILL ONLY SLOWLY PUSH EASTWARD DURING THE LATE AFTERNOON AND EARLY EVENING. THE THREAT OF SEVERE THUNDERSTORMS AND ISOLATED TORNADOES WILL REMAIN OVER THE EASTERN SUSQUEHANNA VALLEY UNTIL THE FRONT MOVES EAST OF THE AREA BY AROUND 7 PM. BEHIND THE FRONT...A STEADY LIGHT TO MODERATE RAIN IS EXPECTED LATER THIS EVENING WITH TEMPERATURES FALLING THROUGH THE 50S. FITZGERALD
Special weather statement, Nov 8, 3:06 PM EST, 59 minutes before
PAZ053-058-059-065-066-090000- SPECIAL WEATHER STATEMENT - TORNADO WATCH NATIONAL WEATHER SERVICE STATE COLLEGE PA 305 PM EST FRI NOV 8 1996 ...TORNADO WATCH HAS BEEN EXTENDED FOR THE EASTERN SUSQUEHANNA VALLEY UNTIL 7 PM... THE FOLLOWING COUNTIES REMAIN UNDER A TORNADO WATCH UNTIL 7 PM: COLUMBIA... SCHUYLKILL... LEBANON... LANCASTER... AND YORK. A STRONG COLD FRONT LOCATED OVER THE SUSQUEHANNA VALLEY WILL ONLY SLOWLY PUSH EASTWARD DURING THE LATE AFTERNOON AND EARLY EVENING. THE THREAT OF SEVERE THUNDERSTORMS AND ISOLATED TORNADOES WILL REMAIN OVER THE EASTERN SUSQUEHANNA VALLEY UNTIL THE FRONT MOVES EAST OF THE AREA BY AROUND 7 PM. BEHIND THE FRONT...A STEADY LIGHT TO MODERATE RAIN IS EXPECTED LATER THIS EVENING WITH TEMPERATURES FALLING THROUGH THE 50S. FITZGERALD
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 8, 8:14 AM EST | Flash Flood Warning | CTP | Tioga | 3 hr |
| Nov 8, 8:41 AM EST | Tornado Warning | CTP | Bedford, Blair | 49 min |
| Nov 8, 8:48 AM EST | Tornado Warning | CTP | Fulton, Huntingdon | 72 min |
| Nov 8, 9:02 AM EST | Flash Flood Warning | CTP | Blair, Centre | 4 hr |
| Nov 8, 9:02 AM EST | Flash Flood Warning | CTP | Clinton, Lycoming | 4 hr |
| Nov 8, 9:20 AM EST | Severe Thunderstorm Warning | CTP | Centre, Mifflin | 55 min |
| Nov 8, 9:20 AM EST | Severe Thunderstorm Warning | CTP | Juniata | 55 min |
| Nov 8, 9:51 AM EST | Flash Flood Warning | CTP | Potter, Tioga | 4 hr |
| Nov 8, 9:58 AM EST | Severe Thunderstorm Warning | CTP | Clinton, Lycoming | 62 min |
| Nov 8, 10:06 AM EST | Severe Thunderstorm Warning | CTP | Tioga | 69 min |
| Nov 8, 10:11 AM EST | Tornado Warning | CTP | Lycoming, Tioga | 49 min |
| Nov 8, 10:29 AM EST | Severe Thunderstorm Warning | CTP | Snyder, Union | 46 min |
| Nov 8, 10:29 AM EST | Severe Thunderstorm Warning | CTP | Perry | 46 min |
| Nov 8, 10:45 AM EST | Severe Thunderstorm Warning | CTP | Dauphin, Montour, Northumberland | 60 min |
| Nov 8, 11:09 AM EST | Severe Thunderstorm Warning | CTP | Columbia, Sullivan | 66 min |
| Nov 8, 11:30 AM EST | Severe Thunderstorm Warning | CTP | Lebanon, Schuylkill | 60 min |
| Nov 8, 1:48 PM EST | Flash Flood Warning | CTP | Tioga | 3 hr |
| Nov 8, 2:19 PM EST | Severe Thunderstorm Warning | CTP | Lancaster, York | 56 min |
| Nov 8, 3:46 PM EST | Severe Thunderstorm Warning | CTP | Lancaster | 59 min |
| Nov 8, 3:59 PM EST | Flash Flood Warning | CTP | York | 4 hr |
| Nov 8, 4:05 PM EST | Flash Flood Warning | CTP | Lebanon, Schuylkill | 4 hr |
| Nov 8, 4:23 PM EST | Flash Flood Warning | CTP | Tioga | 5 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.